Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 19, NWS Kansas City, MO

May 30, 2016Atchison County, Missouri

NWS Kansas City, MO issued this flash flood warning at May 30, 2016, 10:00 PM CDT for Atchison County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 10:00 PM CDT (03:00 UTC)
Expired
May 31, 2016, 1:00 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Atchison County, MO

The radar

The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

928 
WGUS53 KEAX 310300
FFWEAX
MOC005-310600-
/O.NEW.KEAX.FF.W.0019.160531T0300Z-160531T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1000 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ATCHISON COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 100 AM CDT

* AT 957 PM CDT...THE 911 DISPATCH IN ROCKPORT HAS REPORTED
  SIGNIFICANT FLASH FLOODING ONGOING IN THE TOWN OF WATSON. THREE TO
  FIVE INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ROCK PORT...ROCKPORT...WATSON AND PHELPS CITY. 

LAT...LON 4058 9577 4058 9550 4038 9549 4038 9564
      4042 9566 4043 9564 4046 9564 4047 9570
      4049 9568 4051 9569 4052 9566 4054 9565
      4056 9568 4052 9571 4052 9575

$$

MURRAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:43 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 30, 6:43 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT MON MAY 30 2016

.Discussion...
Issued at 310 PM CDT MON MAY 30 2016

Thunderstorms have popped up across southern and western portions of
the forecast area with additional smaller cells making an appearance
across NW MO. The trend over the next few hours will be for these
areas to continue to see activity until after sunset, at which point
intensity and coverage should wane as these storms are primarily
diurnally-driven. Plentiful instability and steep lapse rates have
been assisting the storms to quickly pulse up toward sub-severe to
perhaps just shy of severe levels but quickly comes back down in
intensity. Shear is rather weak and the storms have had a history of
becoming outflow dominated shortly after their maturation so any
severe threat is expected to be on the low side with any stronger
storm that may develop. As for heavy rain potential, that is
certainly a possibility for these storms given the increasing PWAT
values throughout the day. Latest SPC mesoanalysis indicates 1.4 to
1.5 inches of precipitable water values creeping in across the
southern third of the forecast area. These values are within the 90th
percentile as compared to normal for this time of year. All of this
said, the primary hazards will be gusty to perhaps damaging winds,
hail, and locally heavy rainfall. With a 700mb ridge just off toward
the east of the area, storms will generally follow the south-to-north
movement they've been on but flow at this level is rather weak so
they'll not only be slow to move, but potentially allow themselves to
become latched onto localized boundaries that may linger in the area.
Coupling the aforementioned discussion about heavy rain with the slow
movement of these storms, flooding will be a possibility tonight,
especially in areas where flash flood guidance is rather low, thanks
to all of the recent rainfall.

For tomorrow, chances for storms to become strong to perhaps severe
look better given the incoming upper-level trough axis swinging
through, assisting with keeping a frontal boundary moving along.
Moisture out ahead of the front will be abundant and once again
coupled with plentiful instability and steep lapse rates, storms
pulsing up in severity will be possible. Again though, the limiting
factor will be the lack of decent shear. Front looks to start coming
through the NW part of the forecast area tomorrow afternoon into the
evening hours, making most of its way through the area by Wednesday
morning. Can't rule out continued precip chances well into Wednesday
across the south and east, even though the front may have cleared, as
the aforementioned trough aloft traverses through.

Once the upper trough moves through, the latter half of the week will
be drier and seasonably warm as surface high pressure takes control.
The next chance for storms arrives next weekend with the next frontal
boundary anticipated to move through. More details as that time
approaches.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 643 PM CDT MON MAY 30 2016

Convection across north-central Missouri and northeast Kansas is
beginning to dissipate with loss of daytime heating. Expect dry
conditions overnight with sct-bkn CI aloft with winds remaining from
the south and southeast between 3-7 kts. Fair wx cu initially
tomorrow will be followed by renewed shwr/storm chances after 21z as
main cold front approaches. As this activity moves in...expect
cig/vsby reductions into the MVFR flight category.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...lg
Aviation...32
Hazardous weather outlook, May 30, 4:45 AM CDT, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 AM CDT MON MAY 30 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-310945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
445 AM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS
 AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TUESDAY. A FEW OF THESE
 MAY BE STRONG. THUNDERSTORM CHANCE CONTINUE WEDNESDAY BUT NO SEVERE
 STORMS ARE EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 30, 7:11 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
711 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             WATSON                  40.48N 95.62W
05/30/2016  E1.00 INCH       ATCHISON           MO   911 CALL CENTER

            RELAYED THROUGH ATCHISON COUNTY 911 CENTER

&&

32
Local storm report, May 30, 7:12 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FLOOD            WATSON                  40.48N 95.62W
05/30/2016                   ATCHISON           MO   911 CALL CENTER

            SIX INCHES OF STANDING WATER ON ROADWAYS. RELAYED THROUGH
            ATCHISON COUNTY 911 CENTER

&&

32
Local storm report, May 30, 8:09 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      WATSON                  40.48N 95.62W
05/30/2016                   ATCHISON           MO   911 CALL CENTER

            WATER OVER ROUTES 275 AND 59 IN NUMEROUS LOCATIONS.

&&

32
Special weather statement, May 30, 9:25 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
925 PM CDT MON MAY 30 2016

MOZ001-310300-
ATCHISON MO-
925 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATCHISON COUNTY
UNTIL 1000 PM CDT...

AT 924 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TARKIO. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TARKIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4048 9520 4048 9518 4038 9518 4038 9538
      4050 9543 4056 9520
TIME...MOT...LOC 0224Z 231DEG 3KT 4045 9530

MURRAY
Local storm report, May 30, 9:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
948 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      WATSON                  40.48N 95.62W
05/30/2016                   ATCHISON           MO   911 CALL CENTER

            REPORT OF WATER UP TO CAR HOOD. MUCH OF THE TOWN OF
            WATSON IS FLOODED. RADAR ESTIMATED 3 TO 5 INCHES OF RAIN
            HAS FALLEN IN THE AREA.

&&

PMURRAY
Local storm report, May 30, 9:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      9 NW TARKIO             40.53N 95.50W
05/30/2016                   ATCHISON           MO   911 CALL CENTER

            PARTIAL ROAD COLLAPSE ON 140TH STREET NEAR STATE HWY B.
            TRAFFIC DOWN TO ONE LANE. TIME ESTIMATED AND LOCATION
            APPROXIMATED.

&&

PMURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:16 PM CDTFlash Flood WarningEAXAtchison, Nodaway3 hr
May 30, 9:25 PM CDTSpecial Weather StatementEAXAtchison35 min
May 30, 9:40 PM CDTRiver Flood WarningEAXAtchison, Holt37 hr
May 31, 1:09 AM CDTAreal Flood WarningEAXAtchison12 hr

Nearby

Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.